Tennessee, 2012Damaging Wind in Tennessee, July 17, 2012
July 17, 2012 · NWS HUN · 1 event in 1 county or zone
Isolated thunderstorms developed during the afternoon and early evening hours across the region. One such storm produced isolated wind damage in Lincoln County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the afternoon and early evening hours across the region. One such storm produced isolated wind damage in Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 17, 5:27 PM CST, 48 minutes earlier.
Area forecast discussion, Jul 17, 5:27 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CDT TUE JUL 17 2012
.UPDATE...
FOR 00Z TAFS
&&
.DISCUSSION...
/ISSUED 352 PM CDT TUE JUL 17 2012/
LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE A CUT OFF
LOW NEAR NORTHERN CALIFORNIA...BROAD CYCLONIC FLOW NORTH OF THE
GREAT LAKES...AND A LARGE AREA OF RIDGING ACROSS MUCH OF THE
REMAINING CONUS. ACROSS NORTHERN FLORIDA/GEORGIA...A VORT MAX IS
SLOWLY PUSHING WESTWARD INTO THE SOUTHEAST STATES. THIS TUTT LOW HAS
AIDED THUNDERSTORM DEVELOPMENT ACROSS MUCH OF SOUTH ALABAMA AND
GEORGIA THIS AFTERNOON...BUT SO FAR...DEVELOPMENT ACROSS THE CWFA
HAS BEEN VERY LIMITED. WITHOUT ANY PRECIPITATION...TEMPERATURES HAVE
BEEN ABLE TO CLIMB VIRTUALLY UNIMPEDED /SAVE FOR A SCATTERED CU
FIELD/. THE 3PM TEMPERATURE FROM MSL WAS A TOASTY 97
DEGREES...HOWEVER THE AIR MIXED SUFFICIENTLY THERE TO KEEP THE HEAT
INDEX AT A BALMY 103.
FOR THIS EVENING...OPTED TO GO ON THE LOW SIDE FOR THUNDERSTORM
CHANCES GIVEN THE LIMITED DEVELOPMENT THUS FAR AND THE LACK OF
APPRECIABLE UPPER LEVEL SUPPORT. HOWEVER THERE ARE PLENTY OF LOW
LEVEL BOUNDARIES MOVING TOWARD THE AREA FROM NEARBY STORMS...AND
GIVEN THE WARM ATMOSPHERE...COULD STILL SEE DEVELOPMENT THROUGH
SUNSET. SOUNDINGS SUGGEST THE STRONGEST STORMS COULD BE CAPABLE OF
THE TYPICAL SUMMERTIME THREATS...GUSTY WINDS...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL. AFTER THE THUNDERSTORM THREAT ENDS THIS
EVENING...THE ATMOSPHERE WILL REMAIN WARM AND MOIST...SO PATCHY FOG
IS EXPECTED TOWARD DAYBREAK IN THE FAVORED LOCATIONS. LOOK FOR
TEMPERATURES IN THE LOW 70S...WITH SLIGHTLY WARMER TEMPERATURES IN
THE HIGHER TERRAIN.
FOR TOMORROW AND THURSDAY...LOOK FOR DIURNALLY ENHANCED
THUNDERSTORMS BOTH DAYS WITH HIGHS IN THE LOW AND MIDDLE 90S FOR
MOST LOCATIONS. THE TUTT LOSES INTENSITY TOMORROW...BUT WITH A WEAK
APPROACHING LOW LEVEL WAVE...SCATTERED THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP BY LATE IN THE MORNING AS TEMPERATURES CLIMB.
CONVECTION WILL LINGER THROUGH THE EVENING...BEFORE DEVELOPING AGAIN
THURSDAY MORNING. EXPECTING SLIGHTLY GREATER COVERAGE ON THURSDAY AS
MOISTURE POOLS ACROSS THE AREA AHEAD OF AN APPROACHING WEAK FRONTAL
BOUNDARY. ANY OF THE STORMS ON BOTH WEDNESDAY AND THURSDAY WILL BE
CAPABLE OF GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAINFALL.
THE HIGHEST RAINFALL CHANCES OF THE FORECAST WILL COME ON FRIDAY AS
THE SURFACE FRONT SAGS ACROSS THE AREA. WITH PWATS SURPASSING 2.0
INCHES AND SHEAR REMAINING WEAK...THE STRONGEST STORMS MAY PRODUCE
STRONG/DAMAGING WINDS ALONG WITH LOCALIZED FLASH FLOODING AND
FREQUENT LIGHTING. ALONG WITH THE HIGHER THUNDERSTORM
COVERAGE...LOOK FOR TEMPERATURES TO RUN A FEW DEGREES COOLER ON
FRIDAY AS COMPARED TO TODAY.
MODELS ADVERTISE THE FRONT STALLING ACROSS/NEAR CENTRAL ALABAMA FOR
MUCH OF THE WEEKEND AND INTO EARLY NEXT WEEK...SO HAVE SHOWN A
NORTH-SOUTH GRADIENT TO PRECIPITATION CHANCES FOR MUCH OF THE
PERIOD. THESE WILL BE DIURNALLY ENHANCED WITH TEMPERATURES IN THE
LOWER AND MIDDLE 90S EXPECTED.
JLL
&&
.AVIATION...
FOR 00Z TAFS...
VFR CONDITIONS AT BOTH TERMINALS MAY TEMPORARILY DROP TO MVFR WITH
ISOLATED SHOWERS/STORMS IN THE VICINITY THROUGH 18/03Z.
OTHERWISE...A FEW CLOUDS AOA 5KFT MAY LINGER THROUGH THE NIGHT WITH
AT LEAST PATCHY FOG DEVELOPING BY DAYBREAK TOMORROW MORNING. VSBYS
MAY DIP BETWEEN 4-5SM BETWEEN 18/10-12Z...BUT WILL IMPROVE AS FOG
DISSIPATES BY 18/14Z. SHOWERS AND STORMS WILL DEVELOP AGAIN DURING
THE LATE MORNING/EARLY AFTERNOON HRS TOMORROW...LINGERING THROUGH THE
END OF THE TAF PERIOD.
12
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 17, 12:55 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT TUE JUL 17 2012
ALZ001>010-016-TNZ076-096-097-181000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
155 PM CDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS REMAIN POSSIBLE THROUGH THE AFTERNOON HOURS
BEFORE DIMINISHING THIS EVENING. A FEW STRONG TO MARGINALLY SEVERE
STORMS ALSO REMAIN POSSIBLE...WITH BRIEF DAMAGING WIND GUSTS AROUND
60 MPH THE PRIMARY THREAT. OTHERWISE...GUSTY WINDS...LOCALLY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING WILL ACCOMPANY ANY STORMS THAT
DEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM COVERAGE WILL GRADUALLY INCREASE EACH AFTERNOON THROUGH
THE REMAINDER OF THE WORK WEEK...BUT SHOULD BE HIGHEST ON FRIDAY AS
A WEAK COLD FRONT MOVES INTO THE REGION. AS THE COLD FRONT PUSHES
SOUTHWARD ON SATURDAY...RAIN CHANCES WILL DIMINISH FROM NORTHWEST TO
SOUTHEAST. HOWEVER...WITH THE FRONT EXPECTED TO STALL IN CENTRAL
ALABAMA...SCATTERED MAINLY AFTERNOON AND EARLY EVENINGS STORMS WILL
BE POSSIBLE SUNDAY AND MONDAY...MAINLY ACROSS THE SOUTHEASTERN HALF
OF THE AREA.
IN ADDITION TO THE THUNDERSTORM THREAT...HEAT INDEX READINGS WILL
ONCE AGAIN BE IN THE 100 TO 104 DEGREE RANGE WEDNESDAY...WITH CLOUDS
AND PRECIPITATION LIMITING ELEVATED STRESS LIMITS GOING INTO THE
LATTER HALF OF THE WORK WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 3:50 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT TUE JUL 17 2012
ALZ001-172215-
LAUDERDALE-
450 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AND CENTRAL LAUDERDALE
COUNTY UNTIL 515 PM CDT...
AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WRIGHT...OR 14 MILES WEST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 15 MPH.
WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
THREET...CLOVERDALE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3501 8766 3480 8769 3483 8793 3485 8794
3488 8797 3490 8802 3500 8799 3501 8785
TIME...MOT...LOC 2150Z 275DEG 11KT 3493 8792
KULASpecial weather statement, Jul 17, 4:30 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 PM CDT TUE JUL 17 2012
ALZ001-172315-
LAUDERDALE-
530 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 615 PM
CDT...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ALONG THE ALABAMA AND TENNESSEE STATE LINE NORTH
OF THREET...MOVING SOUTHEAST AT 5 MPH.
OUTFLOW WINDS GUSTING UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CLOVERDALE...ZIP CITY.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
KULA
LAT...LON 3501 8785 3501 8753 3500 8750 3493 8751
3493 8774 3500 8793 3501 8791
TIME...MOT...LOC 2230Z 309DEG 3KT 3500 8778
KULALocal storm report, Jul 17, 5:09 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
609 PM CDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM LIGHTNING 5 SE MOORES MILL 34.81N 86.46W
07/16/2012 MADISON AL BROADCAST MEDIA
*** 1 INJ *** LIGHTNING STRUCK A 40 YEAR OLD MALE AT HIS
RESIDENCE NEAR THE INTERSECTION OF BELL FACTORY ROAD AND
RED ROCK DRIVE. THE PERSON WAS TRANSPORTED TO THE
HOSPITAL AND IS LISTED IN CRITICAL CONDITION. NO OTHER
DETAILS WERE AVAILABLE AT THIS TIME. EXACT TIME OF
OCCURRENCE IS ALSO UNKNOWN.
&&
KULASpecial weather statement, Jul 17, 5:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT TUE JUL 17 2012
ALZ004-180030-
LAWRENCE-
652 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 730 PM
CDT...
AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHALYBEATE SPRINGS...OR 9 MILES NORTHEAST OF
MOULTON...MOVING SOUTHEAST AT 5 MPH.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CHALYBEATE SPRINGS.
MOULTON.
CADDO.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3444 8740 3458 8748 3469 8723 3468 8711
3447 8711
TIME...MOT...LOC 2352Z 313DEG 5KT 3459 8721
KULAThunderstorm Wind, Lincoln
- When
- July 17, 6:15 PM CST to 6:18 PM CST
- Where
- Lincoln County, 0.77 mi ESE of Flintville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.066, -86.417
Several large trees were uprooted at the intersection of Pendergrass Road and Highway 275. Two Bradford pear trees were split in half. Several small to medium sized limbs were downed along a 2 miles stretch of Pendergrass Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 17 to 18, 20123 deaths · 1 event
- Excessive Heat and Heat in Pennsylvania, July 17 to 18, 20121 death · 10 events
- Hail and Damaging Winds in New York, July 17, 2012$410,000 · 1 in hail · 24 events
- Lightning Strike in Georgia, July 17, 20123 injured · $160,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 17, 2012$145,000 · 1.25 in hail · 9 events
- Wildfire in California, July 17 to 19, 2012$200,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012$87,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Vermont, July 17, 2012$75,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Florida, July 17, 2012$44,000 · 60 kt wind · 24 events
- Debris Flow in Washington, July 17, 2012$100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 17, 2012$54,000 · 1 in hail · 13 events
- Wildfire in Missouri, July 17 to 18, 2012$50,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403153.